Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
josh1

Horrible acne after finasteride use

Recommended Posts

Hi there,

I posted my situation on some hair loss forums, but the people there couldn't really help me out. I recently came accross this forum, and decided to tell my story here, hoping that someone on these boards knows what's going on. So here's the deal (warning: long story):

I’m a 23 year old guy from The Netherlands (so my apologies in advance for any typos). My four years older brother has been pretty much bald since the age of 22. Four years ago, when I was 19 and saw that my temples were receding a little, I was scared to go bald as quickly as my brother and started using 1mg of finasteride daily.

Biggest mistake of my life: after three months I started losing tons of hair every day, plus I got very bad acne which was never that serious before (not even during puberty). When you looked at my face closely in the mirror, it seemed that every single pore was clogged. I also developed a strange type of sebum on my scalp that dried up and was almost impossible to get rid off. When my barber saw this she thought I had chewing gum in my hair.

After about a year of using finasteride, without the side effects diminishing, I finally decided that the drug was definitely not going to do me any good.

Quitting finasteride however did not reduce my acne and hair loss. Therefore, 6 months after stopping I went to see my doctor and told him about my situation. He discarded the symptoms that I described earlier and thought it was regular male pattern baldness (MPB) and that the acne was just 'adult acne'.

I decided to visit him again after a while because the acne and the diffuse hair loss – not at all like regular MPB - still bothered me a lot. This time he sent me to a dermatologist. The derm could not see any hair loss at all, and didn’t see anything unusual on my scalp (I was finally able to get rid of that nasty sebum before I visited him). I told him that I had visibly more hair a year ago and that I was losing 250-300 hairs each day. This wasn’t possible according to him. Even though I explained that I lose about 150 hairs with showering alone and that the acne on my face wasn’t there before using finasteride, he still just said that I couldn’t be right and that was that.

So I’m 23 now, still have worse acne than in my teenage years, and I'm still losing about 250 hairs each day (but even though my hair is gradually getting worse, I still have a reasonable head of hair).

I don’t understand why the acne and hair loss did not subside after quitting finasteride. Could the drug have left my hormones permanently changed or something? I was able to get rid of most of the acne by using Proactiv, but I still develop a lot of zits at age 23 when I don’t use that (overpriced) stuff for a few days.

I'm pretty sure that this whole situation has something to do with my hormones, so if there's anyone here with knowledge on that subject who might know what’s going on, I’m more than happy to hear it.

Thanks in advance.

Share this post


Link to post
Share on other sites

Sorry about all of your problems Josh1. It seems like you are going through a lot. Believe it or not, I understand about your hair loss problems and acne. However I am a woman and I have never taken finasteride.

I too am losing about 250 to 300 hairs a day. I also have extremely oily skin and hormonal acne (the cystic variety). I went to many doctors and dermatologists. They all look at my hair and tell me not to worry. The hair loss has been going on for over 8 months now, so I don't know why they say not to worry. I was sure that they didn't believe me. So finally I started to collect a days worth of hair in a ziplock. I collected it off my pillow in the morning, from my brush, in the shower, in the sink, off my clothes etc. I did this for 3 days. Then I returned to the nicest dermatologist. His eyes bugged out and now I know he took me seriously.

I don't know what to tell you Josh1. Don't give up. If your derm doesn't listen, go to another one. Any time you play with your hormones using medication, something is bound to happen. I am trying to balance my hormones using birth control. So far it is having no effect. Some men have tried saw palmetto. Perhaps you should visit an endocrinologist and have some hormone testing done. It might be a better idea. I personally would love to go to an endo, but I am living in Japan and it is impossible for me to see one.

Anyway, I hope someone else has some better advice for you. Good luck.

Share this post


Link to post
Share on other sites

Josh... Your hairloss doesn't sound as if it is any longer hormonal (atleast not DHT orientated), if you are loosing that much and your are not progressing into baldness as fast as you would expect, i suspect you are experiencing some form of TE. This will probably be due to some sort of alteration within your body due to the propecia, but obviously the acne has to come from somewhere. So what i feel has happened is maybe your androgen receptors have been altered in some way e.g. more sensitive.

You could ask for a hormone test e.g. free testosterone, estrogen (yes men have estrogen aswell) etc

Your are loosing a similar number of hairs as i do daily my friend, i am definenetly not going through mpb, but am loosing it due to TE from accutane...

The best suggestion i can give you is to use nizoral shampoo (do not overuse) get yourself some fish oils and hope for the best mate. Sorry i couldn't be any more help i know what it like to be in your situation and to not get the answers you want!!

Best of luck mate...

Share this post


Link to post
Share on other sites

Sheriko and lamarr1986, thank you both very much for your replies. I really appreciate it!

It looks like you are both in similar situations as mine, I hope you'll find a solution for your problems.

I have actually had my hormones checked a while ago. The free testosterone was slightly below the normal range, but nothing to worry about (well, that's what I was told). My estrogen levels were also in the normal range.

The situation really looks like Telogen Effluvium, but that condition is supposed to be temporary; my acne and hair loss are going on for three and a half years now. I have read about Chronic Telogen Effluvium which can last longer, but I believe the hairloss with that condition comes and goes in cycles; mine is just the same everyday.

I have used Nizoral in the past, because this is recommended when you're on finasteride. I did not notice any improvement with it, though. I have tried all kinds of shampoos, but none really do anything to reduce my hair loss.

I also tried just about every supplement that could possibly have any benefit, but I did not notice any improvement whatsoever while using these supp's.

I'm currently taking a few tablespoons of fish oil daily, along with a blend of essential fatty acids. Don't really know what else I can do to improve the situation.

Any input would be appreciated!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×